Alert archive / Connecticut / Special Weather Statements in 2012
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at Sep 30, 2012, 3:21 PM EDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 30, 2012, 3:21 PM EDT (19:21 UTC)
- Expired
- Sep 30, 2012, 4:00 PM EDT
- In force
- 39 min
- Issued by
- NWS New York, NY
The radar
The Brookhaven radar (KOKX), 77 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
013
WWUS81 KOKX 301921
SPSOKX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
321 PM EDT SUN SEP 30 2012
CTZ006-007-302000-
NORTHERN MIDDLESEX-NORTHERN NEW HAVEN-
321 PM EDT SUN SEP 30 2012
...STRONG THUNDERSTORM WILL IMPACT MIDDLESEX AND NORTHERN NEW HAVEN
COUNTIES...
AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MERIDEN...AND MOVING EAST AT 15 MPH.
THIS STORM WILL BE...
NEAR DURHAM BY 330 PM.
NEAR MIDDLETOWN BY 340 PM.
NEAR PORTLAND BY 345 PM.
NEAR PORTLAND BY 350 PM.
NEAR EAST HAMPTON BY 400 PM.
SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4153 7244 4153 7235 4148 7232 4142 7265
4144 7265 4140 7282 4155 7290 4156 7287
4155 7286 4158 7283 4156 7282 4158 7280
4158 7276 4162 7272 4164 7264 4165 7251
$$
JMCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Sep 30, 1:33 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Sep 30, 1:33 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 133 PM EDT SUN SEP 30 2012 .SYNOPSIS... A BROAD UPPER LEVEL STORM SYSTEM IMPACTS THE NORTHEAST INTO MONDAY. WEAK HIGH PRESSURE BUILDS IN MONDAY AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM...WHICH WILL PASS THROUGH MID WEEK. HIGH PRESSURE BRIEFLY BUILDS IN THE END OF THE WEEK BEFORE THE NEXT FRONT APPROACHES FOR THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... LATEST WATER VAPOR AND RUC ANALYSIS SHOW CUTOFF LOW ALOFT CENTERED NEAR THE CENTRAL NY/PA BORDER...WITH A 38 UNIT 500 HPA VORTICITY MAXIMUM ALONG THE S SHORE OF LONG ISLAND LIFTING NE. AHEAD OF THIS VORTICITY MAXIMUM - STRONG POSITIVE VORTICITY ADVECTION - THERE ARE ISOLD- SCT SHRA...AND BEHIND IT - NEGATIVE VORTICITY ADVECTION - DRY CONDITIONS WITH MAINLY FEW-SCT CLOUD COVERAGE. THE NEXT VORTICITY MAXIMUM APPROACHES WESTERN ZONES BY LATE AFTERNOON...SO INTRODUCE ISOLD-SCT SHRA THERE. A BLEND OF NAM/SREF/HRRR POPS REFLECTS PRECIPITATION TREND FAIRLY WELL...THOUGH MIGHT BE UNDER DOING AREA TO BE MAINLY DRY THIS AFTERNOON. CMC-REG SKY PRODUCT HAS HANDLED SKY COVER THIS MORNING WELL...SO HAVE USED IT TO UPDATE SKY GRIDS. NO LIGHTNING HAS BEEN OBSERVED OVER THE NE UNITED STATES OVER THE PAST SEVERAL HOURS...AND GIVEN THIS TREND...HAVE REMOVED THE MENTION OF THUNDER FROM THE FORECAST FOR THIS AFTERNOON. 12Z KOKX AND KALY SOUNDINGS SUGGEST HIGHS RANGING FROM THE LOWER 60S ACROSS THE NORTHERN INTERIOR TO THE MID-UPPER 60S NEAR THE COAST. THIS IS CONSISTENT WITH A BLEND OF 12Z MET/MAV/NAM 2-METER TEMPERATURES. HOURLY AND HIGH TEMPERATURE GRIDS ADJUSTED ACCORDINGLY. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/... DRYING CONDITIONS THIS PERIOD AS THE UPPER LEVEL LOW FINALLY PUSHES OFF TO THE NORTHEAST...ALLOWING FOR RIDGING TO BUILD IN ON MONDAY. THE SURFACE LOW MOVES OFF TO THE NORTH AS WELL...DRAGGING A TROUGH THROUGH THE CWA...RESULTING IN A MORE WESTERLY FLOW TO THE WEST...AND A SOUTHWESTERLY FLOW OVER THE EAST. A TIGHTENING PRESSURE GRADIENT BETWEEN THE DEPARTING LOW AND APPROACHING HIGH FROM THE SOUTH WILL INCREASE WINDS LATE SUNDAY NIGHT INTO MONDAY...WITH GUSTS BETWEEN 15 AND 20 MPH POSSIBLE. SOUNDINGS INDICATE DRYING AT ALL LEVELS AS THE LOW MOVES AWAY AND COOLER AIR IS USHERED IN ON THE BACKSIDE OF THE LOW...CREATING PLENTY OF SUBSIDENCE FOR MONDAY. OTHER THAN A FEW LINGERING SHOWERS THIS EVENING...SHOULD HAVE A DRY FORECAST UNTIL MONDAY NIGHT WHEN THE FLOW RETURNS TO THE SOUTH AND THE MOISTURE FIELD BEGINS INCREASING. GFS THE WARMEST WITH TEMPS WITH IT PUSHING THE LOW OUT THE QUICKEST. SIDED WITH THE SLIGHTLY SLOWER NAM GUIDANCE FOR TEMPS...WHICH KEEPS TEMPS NEAR NORMAL. IF SKIES CLEAR QUICKER THAN FORECASTED...COULD SEE TEMPS DROP ANOTHER COUPLE OF DEGREES...ESP INLAND. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... OVERALL...UNSETTLED WEATHER STILL FORECASTED FOR MID WEEK...WITH A BREAK IN THE PRECIPITATION POSSIBLE THURS/FRI. WHILE MODEL DISCREPANCIES ARE STILL IN PLACE...THERE IS SOME BETTER ALIGNMENT WITH THE 00Z RUNS...ALLOWING FOR SLIGHTLY HIGHER CONFIDENCE ON THE FORECAST. WEAK HIGH PRESSURE AT THE SURFACE BEGINS TO RETREAT TUESDAY AS A WARM FRONT ASSOCIATED WITH A SURFACE LOW OVER THE OHIO RIVER VALLEY APPROACHES AND MOVES THROUGH THE NORTHEAST. DESPITE DIFFERENCES IN THE EXACT TIMING...GENERAL MODEL CONSENSUS IS A TAD SLOWER WITH THE PROGRESSION OF THE LOW AND ITS ASSOCIATED FRONTS. 00Z NAM REMAINS THE MAIN OUTLIER WITH TIMING...REALLY SLOWING EVERYTHING DOWN TILL WED. HOWEVER...DECIDED TO SIDE WITH THE MORE CONSISTENT AND PROGRESSIVE PATHS...BRINGING THE PRECIPITATION IN BY TUES NIGHT. KEPT CHANCE POPS IN FOR TUES MORNING WITH INCREASING WAA/MOISTURE FIELD...THEN INCREASED POPS THROUGHOUT THE DAY INTO TUES NIGHT ALONG THE ISENTROPIC LIFT. ALSO TIMED PRECIPITATION OUT TO CORRESPOND WITH PASSING SHORTWAVES ALONG THE NORTHERN FRINGE OF THE UPPER LEVEL RIDGE. CHANCE OF PRECIPITATION REMAINS MENTIONED THROUGH WED ALONG THE PASSAGE OF THE COLD FRONT/SURFACE LOW. HOWEVER...WITH RIDGING IN PLACE ALOFT...EXPECT THINGS TO DRY OUT RATHER QUICKLY ONCE THE FRONT PASSES. SURFACE HIGH PRESSURE BUILDS IN FROM THE SOUTH THURS INTO FRI...WHICH SHOULD KEEP THE DRY WEATHER IN PLACE. ANOTHER STORM SYSTEM IS EXPECTED TO IMPACT THE AREA THIS WEEKEND...BUT TIMING IS STILL UNCERTAIN AT THIS TIME. THUS...CONTINUED PREVIOUS FORECAST FOR THE END OF THE WEEK DUE TO THESE UNCERTAINTIES. WAA AHEAD OF THE COLD FRONT MID WEEK WILL PUSH TEMPS BACK TO ABOVE NORMAL TUES THROUGH THURS...WITH CLOUDY CONDITIONS AND RAIN MODERATING TEMPS. SLIGHT COOLING SETTLES IN FRI...BUT THE NEXT BURST OF COOLER AIR LOOKS TO BE AFTER THE FRONT THIS WEEKEND. GENERALLY WENT WITH A BLEND OF HPC/MOS GUIDANCE FOR TEMPS AND DEW POINTS. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... LOW PRES OVER THE GULF OF ME WILL CONTINUE TO TRACK N TNGT. MAINLY VFR THRU THE TAF PERIOD. MVFR AT KGON WILL IMPROVE THRU THE REMAINDER OF THE AFTN. ELSEWHERE...ISOLD-SCT SHRA WILL DEVELOP ACROSS NJ AND UPSTATE NY. VCSH HAS BEEN INCLUDED FOR KTEB AND KEWR. POTENTIAL FOR THESE SHRA TO GET INTO KLGA AND KJFK. THERE COULD BE AN ISOLD TSTM EMBEDDED IN THE DEVELOPING SHRA...WITH SMALL HAIL POSSIBLE. SHRA DISSIPATE THIS EVE...WITH DRY CONDITIONS THEREAFTER THRU THE TAF PERIOD. VRB WIND FLOW WILL BACK TO THE W. SOME GUSTS AROUND 18KT POSSIBLE. FLOW DECREASES TNGT...THEN WINDS INCREASE AGAIN MON MRNG. W DIRECTION IS EXPECTED TO REMAIN NEARLY THE SAME THRU THE TAF PERIOD AFT THE SHIFT OCCURS. OUTLOOK FOR 18Z MONDAY-FRIDAY... .MONDAY AFTN-MONDAY NIGHT...VFR. GUSTS ARE POSSIBLE DURING THE DAY. .TUESDAY-WEDNESDAY...MVFR OR LOWER LIKELY. PERIODS OF -RA POSSIBLE. .THURSDAY...MRNG MVFR OR LOWER POSSIBLE. IMPROVEMENT TO VFR BY AFTN. .FRIDAY...VFR. && .MARINE... MINOR CHANGES MADE IN THE GRIDS TO REFLECT THE LATEST TRENDS IN OBSERVATIONS AND GUIDANCE. FORECAST APPEARS ON TRACK. SUB-SCA CONDITIONS TODAY WITH A NORTHERLY TO WESTERLY FLOW BETWEEN 5 AND 10 KTS. AS THE LOW DEPARTS TOMORROW AND THE HIGH BUILDS IN...TIGHTENING PRESSURE GRADIENT WILL INCREASE BOTH WINDS AND SEAS...WITH POSSIBLE GUSTS UP TO 25 KTS. THE PERSISTENT FLOW COULD INCREASE SEAS TO 5 FT ON THE OCEAN WATERS. WINDS AND SEAS DIMINISH BY TUESDAY AND SHOULD REMAIN SUB SCA FOR THE REMAINDER OF THE FORECAST. OCCASIONAL HIGHER GUSTS POSSIBLE WITH THE PASSAGE OF THE FRONT ON WED. && .HYDROLOGY... SIGNIFICANT PRECIPITATION IS NOT EXPECTED THROUGH SUNDAY NIGHT. A PROLONGED PERIOD OF STRATIFORM RAIN IS POSSIBLE FROM LATE MONDAY NIGHT INTO WEDNESDAY. SINCE THIS WILL BE A LONG DURATION EVENT AND HEAVY RAIN IS NOT EXPECTED AT THIS TIME...FLOODING DOES NOT APPEAR TO BE A CONCERN. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. && SYNOPSIS...SEARS NEAR TERM...MALOIT SHORT TERM...SEARS LONG TERM...SEARS AVIATION...JMC MARINE...MALOIT/SEARS HYDROLOGY...SEARS
Hazardous weather outlook, Sep 30, 4:18 AM EDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 418 AM EDT SUN SEP 30 2012 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-010830- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC- EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX- EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU- 418 AM EDT SUN SEP 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-010830- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 418 AM EDT SUN SEP 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
In the hours before
Special weather statement, Sep 30, 3:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
321 PM EDT SUN SEP 30 2012
CTZ006-007-302000-
NORTHERN MIDDLESEX-NORTHERN NEW HAVEN-
321 PM EDT SUN SEP 30 2012
...STRONG THUNDERSTORM WILL IMPACT MIDDLESEX AND NORTHERN NEW HAVEN
COUNTIES...
AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MERIDEN...AND MOVING EAST AT 15 MPH.
THIS STORM WILL BE...
NEAR DURHAM BY 330 PM.
NEAR MIDDLETOWN BY 340 PM.
NEAR PORTLAND BY 345 PM.
NEAR PORTLAND BY 350 PM.
NEAR EAST HAMPTON BY 400 PM.
SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4153 7244 4153 7235 4148 7232 4142 7265
4144 7265 4140 7282 4155 7290 4156 7287
4155 7286 4158 7283 4156 7282 4158 7280
4158 7276 4162 7272 4164 7264 4165 7251
JMCThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 3:34 PM EDT | Small Craft Advisory | OKX | 26 hr |
Nearby
Special Weather Statements in Connecticut, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.